Tricyclic antidepressant poisoning

The Medical Journal of Australia
L J Dziukas, J Vohra

Abstract

To review poisoning with tricyclic antidepressants. English language literature search using Australian Medlars Service (1977-1989), manual search of journals and review of bibliographies in identified articles. Approximately 250 articles, abstracts and book chapters were selected for analysis. The literature was reviewed and 93 articles were selected as representative of important advances. The major features of overdose are neurological, cardiac, respiratory and anticholinergic. Life-threatening complications develop within six hours of overdose or not at all. All patients seen within six hours of overdose should have their stomachs emptied. All patients should receive activated charcoal. Coma, convulsions, respiratory depression and hypotension are treated with standard resuscitation techniques and drugs. Treat patients with significant cardiotoxicity or cardiac arrest with alkalinisation by sodium bicarbonate or hyperventilation, aiming for an arterial pH of 7.45-7.55. Lignocaine is used for ventricular arrhythmias. Other antiarrhythmic drugs are contraindicated (Class 1A, Class 1C), potentially lethal (Class II), of no benefit (phenytoin) or of unproven efficacy (Class III and Class IV). Physostigmine has no role at all. H...Continue Reading

References

Oct 1, 1979·JACEP·M Callaham
Mar 15, 1979·Toxicology and Applied Pharmacology·J P DesagerC Harvengt
Dec 1, 1979·Critical Care Medicine·M E Kingston
Sep 1, 1979·Journal of the Royal Society of Medicine·P Crome, B Newman
Jul 1, 1977·Neurology·E K Miadinich, T J Carlow
Jan 1, 1977·Clinical Toxicology·M A VanceJ B Blumberg
Mar 1, 1977·Clinical and Experimental Pharmacology & Physiology·P Dhumma-Upakorn, L B Cobbin
Sep 4, 1976·The Medical Journal of Australia·T C Brown
Jan 1, 1975·Acta Anaesthesiologica Scandinavica. Supplementum·N SerafimovskiM Lunding
Jul 1, 1985·Journal of Cardiovascular Pharmacology·V B FiedlerR E Nitz
Jul 1, 1989·The Journal of Emergency Medicine·W A WatsonJ C Garriott
Mar 20, 1989·The Medical Journal of Australia·J McGrath
Jun 1, 1986·Archives of Emergency Medicine·M T Brookes
Jan 1, 1989·The American Journal of Emergency Medicine·D W Ellison, P Pentel
Jan 1, 1985·The Journal of Emergency Medicine·J R HedgesS A Syverud
Sep 1, 1986·Annals of Emergency Medicine·B I SasyniukM Valois
Mar 7, 1987·British Medical Journal·D LeysH Petit
Aug 13, 1988·BMJ : British Medical Journal·D G MenziesL F Prescott
Jan 1, 1988·Digestive Diseases and Sciences·M J RayD R Padin
Mar 1, 1988·Annals of Emergency Medicine·M A Munger, B A Effron
Jan 1, 1988·Acta Medica Scandinavica·A D HøjgaardJ Møller-Petersen
Mar 1, 1988·The Journal of Emergency Medicine·G F Tokarski, M J Young
Jul 1, 1988·Human Toxicology·B A HulténG Volans
May 1, 1986·The American Journal of Cardiology·J T NiemannM M Laks
Nov 1, 1986·Annals of Emergency Medicine·S B McAlpineF M Burkle
Mar 1, 1987·Annals of Emergency Medicine·C L EmermanG M Burma
Mar 1, 1987·Archives of General Psychiatry·S P RooseJ T Bigger
Jan 30, 1986·The New England Journal of Medicine·H H Harsch
Jan 1, 1985·Annals of Emergency Medicine·M Callaham, D Kassel
Feb 1, 1985·The American Journal of Psychiatry·S V Babb, S R Dunlop
Jul 1, 1985·Journal of Electrocardiology·E T Davison
Jun 23, 1973·The Medical Journal of Australia·J W Freeman, M G Loughhead
Jun 1, 1974·Acta Medica Scandinavica·C Thorstrand
Feb 1, 1973·Anaesthesia and Intensive Care·T C BrownP M Loughnan
Jun 7, 1969·British Medical Journal·J W FreemanC Ryan
Sep 1, 1969·Toxicology and Applied Pharmacology·A R Laddu, P Somani
Sep 30, 1967·British Medical Journal·A B Masters
Jan 1, 1980·Progress in Neuro-psychopharmacology·C D BurgessJ Wadsworth
Jun 1, 1984·Postgraduate Medical Journal·L BloodworthD J Rainford
Dec 1, 1984·Acta Anaesthesiologica Scandinavica·J StrømM Bredgaard Sørensen
Jan 1, 1983·Acta Medica Scandinavica·B A Hultén, A Heath
Jan 1, 1983·The Journal of Emergency Medicine
Nov 1, 1980·Annals of Emergency Medicine·P Pentel, C D Peterson
Sep 1, 1981·Neurology·R H Spector, R Schnapper
Feb 1, 1981·Annals of Emergency Medicine·G A Hagerman, P K Hanashiro
Feb 1, 1981·Clinical Toxicology·R A Fasoli, F L Glauser
May 1, 1981·Clinical Toxicology·P Pentel, L Sioris
May 1, 1981·Clinical Toxicology·M B NicotraM W Noall
Mar 1, 1980·Acta Pharmacologica Et Toxicologica·J Müller, S Schulze
Oct 5, 1963·British Medical Journal·H M GILES

Citations

Jan 14, 2021·ACS Chemical Neuroscience·Elliot W McClure, R Nathan Daniels
Nov 9, 2017·Basic & Clinical Pharmacology & Toxicology·Tejs JansenBo Belhage
Jul 1, 1996·The Annals of Pharmacotherapy·E Wirtheim, Y Bloch
Mar 20, 1998·AORN Journal·M A Fiedler, C Biddle
Jan 5, 2006·Toxicological Reviews·H K Ruben Thanacoody, Simon H L Thomas
Jan 1, 1992·Journal of Toxicology. Clinical Toxicology·M W Shannon
Jan 1, 1994·Journal of Toxicology. Clinical Toxicology·R J RobergeJ G Benitez
Jan 11, 2000·Pharmacology & Toxicology·P DarcyP L Chambers
Mar 17, 2010·Critical Care Medicine·Gerard CurleyJohn G Laffey
Nov 22, 2007·Therapeutic Apheresis and Dialysis : Official Peer-reviewed Journal of the International Society for Apheresis, the Japanese Society for Apheresis, the Japanese Society for Dialysis Therapy·Benan BayrakciSalih Aksu
Jan 1, 1995·Journal of Toxicology. Clinical Toxicology·P TabouletC Bismuth
Jul 5, 2002·The New England Journal of Medicine·John G Laffey, Brian P Kavanagh
Oct 7, 2017·The World Journal of Biological Psychiatry : the Official Journal of the World Federation of Societies of Biological Psychiatry·Seetal DoddMichael Berk
Jan 24, 2002·Therapeutic Drug Monitoring·Alison Jones

Related Concepts

Tricyclic Antidepressive Agents
Drug Overdose

Related Feeds

Atrial Fibrillation

Atrial fibrillation is a common arrhythmia that is associated with substantial morbidity and mortality, particularly due to stroke and thromboembolism. Here is the latest research.

Arrhythmia

Arrhythmias are abnormalities in heart rhythms, which can be either too fast or too slow. They can result from abnormalities of the initiation of an impulse or impulse conduction or a combination of both. Here is the latest research on arrhythmias.

Cardiomyopathy

Cardiomyopathy is a disease of the heart muscle, that can lead to muscular or electrical dysfunction of the heart. It is often an irreversible disease that is associated with a poor prognosis. There are different causes and classifications of cardiomyopathies. Here are the latest discoveries pertaining to this disease.

© 2021 Meta ULC. All rights reserved